Have just been prescribed Lipitor 40mg

A message board to discuss personal experiences of Lipitor and its effects.

Have just been prescribed Lipitor 40mg

Postby TonyC » Thu Apr 19, 2007 12:30 pm

Hello everybody.
Have just been prescribed Lipitor 40mg having had a blood test. I find it hard to understand that just this time last year I was free of significant levels of cholesterol.
I am 51 years of age, male, like a beer and up until two days ago - smoked. Ceased smoking when prescribed Lipitor.
Granted I was placed on low level 2.5mg BP tablet last year but stopped taking BP tablet and checked my own BP and it did not move out of average. This because I began to feel lethargic and although not really suspecting the BP tablet to be a cause, I stopped using for a while to see if I was able to snap out of lethargy.
Found this website because I wanted to find out what Lipitor is and have been really surprised, since finding out, that I have been placed on a 40mg dosage. It seems really high. Especially when there seems to be persons suffering various forms of heart problem who have not been prescribed such a high dose.
Doctor has not given me the figures of cholesterol counts.
Having read some of the posts, not just here but on other sites, concerning Statins - I am of a mind to take no more than the two tablets I have already taken and dump the remainder.
Fish oil, vitamin supplement and a glass of red wine seems O.K to me.
TonyC
 
Posts: 3
Joined: Thu Apr 19, 2007 10:59 am

Postby Brian C. » Thu Apr 19, 2007 1:32 pm

For your health's sake dump the Lipitor. You have only been put on it because your GP is financially rewarded for every patient he/she places on a statin-based lipid lowering regime.
Quantity of cholesterol in the blood is immaterial, it is its quality that matters.
I.e. avoid its oxidation through a healthy, natural diet and lifestyle.
Plenty of good information can be gleaned from this forum.
Education is the best defence against ignorant doctors :)
Welcome to the club Tony!

Brian.
Brian C.
 
Posts: 683
Joined: Tue Oct 24, 2006 7:00 am
Location: Ongar, UK

Postby cjbrooksjc » Thu Apr 19, 2007 4:43 pm

TonyC: 40 Mg is killer. I was on 20Mg/40Mg Lipitor/Zocor for three+ yrs., and I regret it terribly; I won't bore you with my detail - it's on the forum if you search my ID. Get some more www input about diet and supplements to aid you in your Chloresterol mgt. Oh, Yes!! Congrats on the smoking thing!! I quit (for the third time) two years ago and will not cig again. As my daughter would say: That's HUGE!!

Regards,

Brooks
cjbrooksjc
 
Posts: 1188
Joined: Wed Dec 13, 2006 11:28 am
Location: Texas

Postby TonyC » Thu Apr 19, 2007 5:09 pm

[quote="Brian C."]For your health's sake dump the Lipitor. You have only been put on it because your GP is financially rewarded for every patient he/she places on a statin-based lipid lowering regime.
Quantity of cholesterol in the blood is immaterial, it is its quality that matters.
I.e. avoid its oxidation through a healthy, natural diet and lifestyle.
Plenty of good information can be gleaned from this forum.
Education is the best defence against ignorant doctors :)
Welcome to the club Tony!

Brian.[/quote]


Good evening Brian,
Don't GP's get a financial reward from somebody, somewhere for whatever drug they happen to prescribe? Whether it be statin based or not and for whatever it is meant to tackle? Are statin based drugs being specifically targeted by HMG for aggressive use by GP's?

I am a little perturbed that I be prescribed such a high dose of 40mg.
A lot of persons complaining of statin based drugs seem to be on as low as 10 & 20mg doses.

Last year when I had my blood test it was the practice nurse who gave me my test results and it is of some concern to me that the nurse told me that all my results were fine except that I did seem to have a problem with my thyroid gland. As an aside it was mentioned to me by the nurse that under production of cells by this gland could lead to my feeling lethargic. I have felt and was feeling lethargic at that time.

This year I was not seen by the practice nurse with my results but was seen by my GP. I do not feel my results have been laid out before me as I would have liked. No mention of under active thyroid at all.

I would not even remember what the practice nurse had told me if it had not been that I have seen on this and other forums persons actually referring to this problem of thyroid and it not being given sufficient attention prior to statins prescription.

The GP basically gave me some literature concerning cholesterol, some further literature concerning dieting and healthy eating, told me the value in monetary terms of the tablets he prescribed and advised that I not miss taking one.

I worked out for myself that I needed to desist from smoking cigarettes.

The only reason I came looking for just exactly what this drug, Lipitor, is able to do is because the BP tablet I take has a side effect list as long as ones arm and I suspected this to be no different.

From what I have read though, it is different. From the list of side effects of the BP tablet, the only thing I thought I might have been subject to was that it might have been causing me to remain lethargic should my thyroid problem have cleared itself up.

This though, or any of the statin drugs I have read about, actually seem to be more frightening than the problem they are meant to help be curing.

I defer to your advice and until I can find out some more of what
at least my condition is supposed to be, will not take this drug.
TonyC
 
Posts: 3
Joined: Thu Apr 19, 2007 10:59 am

Postby Brian C. » Fri Apr 20, 2007 1:43 am

Your doctor should have tested for hypothyroidism before even considering prescribing Lipitor since that condition can of itself raise lipid levels and should have been tackled first.

I was on top-dose 80mg of Lipitor and my GP & I used to compete to see who could get their cholesterol the lowest (his doctor had put him on Lipitor too)!
The phrase "blind leading blind" comes to mind.

I gave both him and my endocrinologist a copy of "The Great Cholesterol Con" by Dr Malcolm Kendrick which published in January this year so is as up-to-date as one can get. I recommend a visit to Amazon :)
Dr Kendrick proposes stress as the primary cause of CHD but a similar case can be made for Vitamin D deficiency.

Brian.
Brian C.
 
Posts: 683
Joined: Tue Oct 24, 2006 7:00 am
Location: Ongar, UK

Postby TonyC » Fri Apr 20, 2007 8:18 am

Thankyou Brian & Brookesy for you replies.
TonyC
 
Posts: 3
Joined: Thu Apr 19, 2007 10:59 am

Postby bunnylady » Fri Apr 20, 2007 5:32 pm

My first doctor did not give me my test results either- rather he just shoved samples into my arms, told me to take it-

I went to another doctor and complained I didn't know what my cholesterol levels were- he brought the test results up on a handheld computer and with a pointer went through it for me- I then took the vitamins and chlolesterol lowering things like cinnamon and garlic to lower it and lost 20 lbs- I used a home test to check my cholesterol levels- I brought it down a lot- last time I visited my GP he accepted my home test results- I think I may add plant stanols and am losing another 20 lbs - want to get it down further

at 40 mg of Lipitor your doctor should be shot- lets put him on that much! jerk!
bunnylady
 
Posts: 135
Joined: Tue Jun 06, 2006 11:49 pm

Postby Brian C. » Sat Apr 21, 2007 2:50 am

What financial reward do US docs get for pushing statins? xrn has clearly outlined the reward system operating in the UK at his new site

*http://talkingstatins.com/Site%206/QOF%20points.html

Brian.
Brian C.
 
Posts: 683
Joined: Tue Oct 24, 2006 7:00 am
Location: Ongar, UK


Return to Lipitor (atorvastatin)

Who is online

Users browsing this forum: Majestic-12 [Bot] and 1 guest

cron